Journal of Evolutionary Economics

, Volume 10, Issue 1–2, pp 175–200 | Cite as

Uncertainty and the size distribution of rewards from innovation

  • F. M. Scherer
  • Dietmar Harhoff
  • Jörg Kukies


 Previous research has shown that the distribution of profit outcomes from technological innovations is highly skew. This paper builds upon those detailed findings to ask: what stochastic processes can plausibly be inferred to have generated the observed distributions? After reviewing the evidence, this paper reports on several stochastic model simulations, including a pure Gibrat random walk with monthly changes approximating those observed for high-technology startup company stocks and a more richly specified model blending internal and external market uncertainties. The most highly specified simulations suggest that the set of profit potentials tapped by innovators is itself skew-distributed and that the number of entrants into innovation races is more likely to be independent of market size than stochastically dependent upon it.

Key words: Innovation – Risk – Uncertainty – Skew distributions – Gibrat's Law 
JEL-classification: O31, C15 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer-Verlag Berlin Heidelberg 2000

Authors and Affiliations

  • F. M. Scherer
    • 1
  • Dietmar Harhoff
    • 2
  • Jörg Kukies
    • 3
  1. 1. John F. Kennedy School of Government, Harvard University, Cambridge, MA 02138, USA (e-mail:
  2. 2. Universität München, D-80539 München, GermanyDE
  3. 3. Graduate School of Business, University of Chicago, Chicago, USAUS

Personalised recommendations